Diagnostic Errors in Patients With Rashes, Moles, and Other Skin Findings

Graeme M. Lipper, MD

Disclosures

September 06, 2017

Is It Just 'Jock Itch'?

A 32-year-old man is referred for evaluation of a refractory "groin rash" with chronic redness, burning, and itching in the bilateral medial thighs and inguinal folds for the past 6 weeks. He initially presented to his primary-care provider for treatment of "jock itch," which he experiences recurrently in the summer with increased sweating and exercise (Figure 8).

Figure 8. The rash of "jock itch." Image from iStock.

For treatment of his rash, the patient was prescribed a combination topical antifungal and corticosteroid (clotrimazole 1%/betamethasone dipropionate 0.05%) cream, which "almost cleared" the rash after the first week but "stopped working" with worsening redness and burning over the subsequent month of twice-daily application. When he stopped applying the cream, his rash "flared worse than ever." Skin examination shows beefy red erythematous patches along both medial thighs and inguinal folds with prominent striae rubra, inguinal maceration, and acneiform papules and pustules. KOH prep and bacterial culture were both negative. The patient's medical history is significant for obesity and insulin-dependent diabetes mellitus.

What is the medical error?

Differential Diagnosis of Inguinal Rashes

Two medical errors occurred in this case, one diagnostic and the other therapeutic. Common inflammatory causes of inguinal and perineal inflammation include allergic or irritant contact dermatitis, inverse psoriasis, and seborrheic dermatitis. Infectious causes include tinea cruris (dermatophyte), candidiasis (yeast), group A strep infection, and erythrasma. In the above case, the lack of satellite papules and pustules (seen with candidal intertrigo), negative KOH scraping, and negative bacterial culture rule out infectious causes with the exception of erythrasma—a common cutaneous infection affecting intertriginous areas (axillae, inguinal folds, inframammary folds, interdigital creases) caused by the overgrowth of Corynebacterium minutissimum.

In this case, Wood's lamp exam reveals coral red fluorescence in the inguinal folds, confirming the diagnosis of cutaneous erythrasma (Figure 9).

Figure 9. A rash, as shown on the left, can be confirmed as erythrasma under the Wood's lamp (right), which reveals a coral red fluorescence (circled area). Image from Medscape.

Risk factors for this infection include obesity with redundant skin folds and diabetes mellitus. A typical case of erythrasma should clear with 2 weeks of oral erythromycin or topical therapy with clindamycin, sodium fusidate ointment, mupirocin, or antibacterial cleansers.[7] However, this patient has superimposed steroid-induced cutaneous atrophy with prominent striae, telangiectasia, and acneiform papules caused by overuse of a high-potency topical corticosteroid (betamethasone dipropionate 0.05%).

The use of antifungal/corticosteroid combination creams as topical therapy for dermatophytoses is common practice but poses a significant risk for corticosteroid-induced skin atrophy, especially when used on intertriginous surfaces. Clotrimazole with betamethasone dipropionate cream (Lotrisone, Merck) is US Food and Drug Administration–approved for tinea pedis, cruris, and corporis in adults and children over 12 years of age, for a maximum of 2 weeks in the groin and up to 4 weeks on the feet. However, this combination therapy can induce cutaneous atrophy, especially when applied to intertriginous or facial skin, and yields inferior clearance of trichophyton and candidal infections when compared with single-agent topical antifungals.[8] In uncomplicated cases of cutaneous dermatophytosis or candidiasis, treatment with a single-agent antifungal agent is preferable. Pronounced inflammation may be treated by layering a low-potency topical corticosteroid for the first 5 to 7 days of therapy, then discontinuing to minimize the risk for steroid-induced atrophy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....